Publication date: Sep 24, 2023
Transplant recipients are at high risk of coronavirus disease 2019, and a timely supply of antivirals should be prioritized for those patients. Complicated drug‒drug interactions limit the use of Paxlovid (nirmatrelvir/ritonavir) coadministered with tacrolimus. Here, we report a patient with a kidney transplant who received Paxlovid and reduced-dose tacrolimus at the same time and suffered a severe tacrolimus toxicity. We present a 56-year-old man of Han ethnicity with a kidney transplant who suffered from coronavirus disease 2019 twice. For the first infection, the immunosuppressants were substituted by dexamethasone when the patient used Paxlovid, and everything went well. For the second time, tacrolimus at a reduced dose concomitant with Paxlovid caused severe diarrhea, inducing combined diabetic ketoacidosis and a hyperglycemic hyperosmolar state. This case challenges the dose-adjustment strategy of managing drug‒drug interactions. We suggest that tacrolimus should be stopped when Paxlovid is applied and that corticosteroids could be a good substitution.
|Diarrhea||Coronavirus disease 2019|
|Kidney||Hyperosmolar hyperglycemic state|
|disease||MESH||coronavirus disease 2019|
|disease||MESH||Hyperosmolar hyperglycemic state|